Why the study?
Patients with acute AF frequently require anticoagulation, which increases the risk of hemorrhagic transformation.
This case highlights the significant risk of hemorrhagic transformation in patients with atrial fibrillation and acute cardioembolic stroke who are on warfarin therapy.
Highlights hemorrhagic transformation risk with anticoagulation in acute cardioembolic stroke; leaves open optimal management strategies.
Cardioembolic stroke is the second leading cause of mortality and the leading cause of long-term morbidity. Embolisms of cardiac origin, such as atrial fibrillation, represent about one-fifth of all ischemic strokes. Patients with acute atrial fibrillation frequently require anticoagulation, which increases the risk of hemorrhagic transformation. A 67-year-old woman was brought to the Emergency Department with decreased consciousness, weakness on the left side, facial expression, and slurred speech. The patient had a history of atrial fibrillation and was taking regular medications acarbose, warfarin, candesartan and bisoprolol. She has had an ischemic stroke about a year ago. Left hemiparesis, hyperreflexias, pathologic reflexes, and central type of facial nerve palsy were found. The CT-Scan results revealed hyperacute to acute thromboembolic cerebral infraction in the frontotemporoparietal lobe to the right basal ganglia accompanied by hemorrhagic transformation. Massive cerebral infarction, history of previous stroke, and use of anticoagulants are among the greatest risk factors for hemorrhagic transformation in these patients. The use of warfarin should be of particular concern to the clinician, because hemorrhagic transformation is associated with poorer functional outcome and morbidity and mortality.
No takes yet. Share an insight, caveat, or question.
Wulandari et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: